A Dangerous Pill to Swallow Part II

As discussed in part I of this article, physicians in 2013 are highly trained to address groups of disease with a prescription, rather than address the underlying causes of diseases through alternative, and, generally more affordable methods of healthcare.

Focusing on the prevalence of acid reflux disease, and the effects of those medications used to treat the condition, infection and vitamin deficiency are not the only symptoms that can occur after taking these drugs. 

Bone Loss

Our country is going through an epidemic of bone loss. Some of this is due to our aging baby boomer population, but in general, the U.S. has higher rates of osteoporosis than most other countries. We are not addressing how acid blocking medications are contributing to bone loss, in more ways than one.

In order to be absorbed, calcium must be ionized by stomach acid. Without this vital step that occurs in the stomach, absorption through the small intestine is significantly reduced. By significantly reducing stomach acid concentrations, acid blocking medications reduce calcium ionization and can significantly impact the amount of calcium available for absorption.

Additionally, these acid blocking medications are thought to act directly on bone cells called osteoclasts which are responsible for breaking down old fragile bone. They do this by producing acid, and it is possible that acid blocking medications are having effects beyond the stomach, and on these specialized bone cells.  Breaking down old fragile bone is an important part of the bone remolding process and is critical to the formation of new strong bone.

In fact, some studies have shown that after four years on acid blocking medication, risk of bone fracture can increase by as much as 60%. The FDA has mandated widespread label changes that now require both prescription and over-the-counter acid blocking medications to carry a warning that states the increased risk of bone fracture associated with long-term use of these medications.

Rebound Symptoms

On top of everything else, acid blocking medications have been shown to be addictive. Your stomach is designed to maintain a very acidic environment for the purpose of breaking down food, absorbing nutrients, and providing an immune barrier.  The cells in your stomach that produce acid are triggered to do so by a hormone called gastrin. When under the influence of acid blocking medication, the body increases the release of gastrin because it senses that stomach acid production has decreased. When the medication is discontinued, elevated levels of gastrin trigger massive production of acid in the stomach, and symptoms are significantly exacerbated. This is the reason that so many people take these medications for years on end. It is so difficult to come off them due to this rebound surge of acid production triggered by elevated gastrin levels.

A double-blind placebo-controlled trial involving 48 individuals published in the March 2010 edition of the America Journal Gastroenterology proved this phenomenon. The authors concluded that a four-week course of PPI medication caused acid reflux symptoms in previously asymptomatic individuals when the medication was discontinued. It took about three weeks for the rebound effects to wear off.

Again, acid reflux, and a variety of other conditions, are not difficult to treat with proper nutrition and natural remedies. We can hope that in the near future, physicians will take utilize these effective and more affordable remedies before resorting to prescription drugs.

Share:

Share on facebook
Share on twitter
Share on pinterest
Share on reddit
Share on linkedin
Share on whatsapp
Share on pocket

Leave a Reply

Your email address will not be published. Required fields are marked *

Post comment

Social Media

Most Popular

Get The Latest Updates

Subscribe To Our Weekly Newsletter

No spam, notifications only about new products, updates.
On Health

Related Posts

Should I Get a Flu Shot?

Should I Get a Flu Shot?

This is one of the most common questions I get this time of year. Many people fear the complications and inconvenience of getting the flu, but are also concerned about the efficacy and safety of the flu shot.